The purpose of this study was to investigate the extent of reappearance of vasomotor symptoms after cessation of postmenopausal hormone therapy (HT) in women who started HT because of hot flashes.
A cross-sectional postal survey was conducted. A validated questionnaire was sent to all women 53 to 54 years old living in Linköping, Sweden (n = 1,733), including questions about menopause, HT, and vasomotor symptoms. Pearson's χ2 test and logistic regression were used for statistical analyses.
Response rate after one reminder was 77.3%. After omitting incomplete answers, 72.9% remained for analysis. In all women, 319 (25.3%) were current users of HT, 242 (19.2%) were previous users, and 702 (55.6%) were never-users. Of the 242 previous users, 165 (69%) women stated that they had vasomotor symptoms before starting HT. Vasomotor symptoms recurred after cessation of HT in 143 (87%) of these 165 women. We found no significant difference in symptom recurrence in comparisons of the three groups based on usage of HT for 0 to 1, 2 to 4, or 5 years or more.
Most women who had vasomotor symptoms when they initiated HT reported recurrence of symptoms after cessation of HT (87%), although the flashes were usually reported to be less frequent and bothersome than they were before HT. Effective and safe treatment approaches for women with recurrence of vasomotor symptoms are needed.